Skip to content
My WebMD Sign In, Sign Up
Help!! please scared to start prednisone :/
avatar
gringa1 posted:
Good afternoon everyone, beautiful day here in Cali, hope everyone is having one too

Well, yesterday Imeet with my new rheumatologist, says my lupus is mild form but active. I'm taking hydroxychlor 200mgx aday, and because of my swelling and joints aching he also gave me rx: for prednisone. He also mentioned methotrexate, but decided to first try the prednisone.
My question is: should I be afraid to start the predniisone, one hears stories about steroids,and thats what makes me nervous. Is this dumb of me to feel this way??
Reply
 
avatar
Lupylisa44 responded:
It is not dumb at all!!! The list of side effects for steroids is very long, so it is good that you are being cautious! I don't think that you should be afraid of taking it, But you may want to ask for a short course and/or a tapered dose to start with to see how you respond. What dose did your doctor prescribe? Did he say how long you would have to take them?

I was lucky to have a doctor who would only prescribe steroids as a last resort. I went 17 years without taking them, but when lupus started to attack my kidneys, I had no choice. I have been taking medrol for 10 years now.

Steroids are kind of like a double edged sword. The benefits are great, but so are the risks. They make me feel better, but I also had to have cataract surgery at 35 because of taking steroids long term, I am osteopenic (close to osteoporosis) and have very thin skin and lots of bruising because of taking steroids. Ultimately it's up to you to decide if the benefits are worth the risk.

Lupylisa

ps: Have you tried taking Rx doses of NSAIDS (ibuprofen, Naproxen, Celebrex) for your inflammation?
With love, with patience and with faith, we'll make our way.
 
avatar
gringa1 replied to Lupylisa44's response:
Hi Lisa, my doctor started me on 5mg of prednisone 1x daily til my next appt. in December,he mentioned methotrexate, I was reading in the Book Of Lupus, that Dr. Wallace writes"I restrict the use of methotrexate's use to lupus patients who have active joint inflammation without significant skin or organ- threatening disease." After reading that I believe that's why he decided on prednisone.

I started on otc ibuprofen, then Rx: for Motrin 800mg, then Naproxen 500mg and now taking Diclofenac 75mg(Voltaren), and all then not helping with inflammation. I am also experiencing a lot of itching throughout my body. So, i went and got the prescription fill and will give it a try.
My doc said we'll give it a try and will change it to something else if need be.

Now you have thinking, when you said "if the benefits are worth the risks".
Guess I'll never find these thing if I don't try

Gracias, my friend
 
avatar
RJANU responded:
Hi gringa1,

I know it is scary to start predinsione, I have been on prednisone daily for almost 15 years, and on and off my whole life due to asthma. I also take plaquenil but only 200mg. 400mg gives me horrible nightmares.

I started at 5mg but have been on 10mg the last year or so. I have some cognitive issues that were getting worse on a lower dose.

Like Lisa there have been some consequences. I have broken my foot a couple of times and definately have the prednisone face and belly and the thin skin which bruises and bleeds easily. I am allergic to asprin and all nsaids so I don't have a lot of options.

All that being said, it was a quality of life decision. I was able to do more things with my kids and in general be able to participate more in life. Truthfully when I feel my head isn't right I can't imagine not taking it.

I hope you are able to do a short course to get to feeling better soon!!
 
avatar
gringa1 replied to RJANU's response:
Thank you R, took my first pill today with hesitation but I did it, cause I'm just tired of the hurt, the inflammation and the itching my body is going through.

Whats your opinion on methotrexate,my doc mentioned that one too.

What do you mean when you said " you have the prednisone face and belly". Will taking this drug affect me in one month??
 
avatar
anowlin responded:
THe jury is still out on that one and maybe the doc can weigh in on this. However, you'd be taking ORAL steroids and probably at LOW doses, not the high dose IV steroids that can be much more problematic.

That's not to ssy that oral steroids don't have side effects. Lyica, Ultracet and the whole gang can help with the pain, but I don't know of a one of them that will decrease the swelling. Then again, the swelling might be the cause of pain, but it's usually the other way around.

I have one of those side effects, osteonecrosis, but I think you have to have MAINTENANCE steroinds at a heftY dose for this to be a problem, BUT TALK IT OVER WITH YOU DOC
 
avatar
anowlin replied to anowlin's response:
I'd also talk to your rheumie and find out about alternatives. Ice, TENS, NSAIDS. All the stuff you could do for inflammation-even when the disease is active.
 
avatar
Kat_bet responded:
1. Cool, crisp days
2. Chilly nights (perfect for sleeping)
3. Lovely colors
4. Mums
5. Sweaters


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Blood Test Results
I found a useful website that lists various blood tests and gives the definitions and normal ranges for them! This website also has a wide ... More
Was this Helpful?
5 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.